Hail, Union
- When
- June 17, 10:28 PM EST to 10:32 PM EST
- Where
- Union County, 2 mi NW of Blairsville to 2 mi SE of Blairsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.891, -83.975
The public observed nickel-sized hail near Blairsville.
A large subtropical ridge across Texas was slowly expanding eastward. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A large subtropical ridge across Texas was slowly expanding eastward. In advance of this upper ridge, an unstable northwest flow aloft, with embedded short waves, prevailed across the eastern and southeastern U.S. This, combined with a continuing warm and very unstable air mass, supported development of several rounds of strong to severe thunderstorms across the region from late on the 17th through the 18th. The first round developed around midnight on the 17th and continued through the early morning hours. The second round occurred during the late afternoon on the 18th. The storms were generally confined to the eastern parts of the state with all of the storms developing within narrow northwest to southeast oriented bands. The individual storms were also tracking from northwest to southeast within these bands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 8:30 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 930 PM EDT WED JUN 17 2009 .UPDATE... 00Z SOUNDING SHOWS ATMOSPHERE REMAINS MODERATELY TO STRONGLY UNSTABLE OVER THE AREA...WITH CAPE BETWEEN 2500 AND 3000 AND LIFTED INDICES MINUS 6 TO MINUS 8. SURPRISINGLY THE VERY WEAK CAP EVIDENT ON THIS MORNINGS SOUNDING HAS ONLY MARGINALLY STRENGTHENED. ALTHOUGH CONVECTION HAS SO FAR FAILED TO INITIATE ANYWHERE IN THE FORECAST AREA...WITH PLENTY OF HEAT ENERGY STORED UP FROM THIS AFTERNOON...I AM NOT COMFORTABLE DROPPING THE SEVERE THUNDERSTORM WATCH QUITE YET. NO UPDATE IS PLANNED UNTIL ATMOSPHERE HAS HAD TIME TO STABILIZE A LITTLE BIT MORE. && .PREV DISCUSSION... /ISSUED 720 PM EDT WED JUN 17 2009/ SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... LARGE UPPER RIDGE CONTINUES BUILDING INTO THE REGION FROM THE NORTHERN GULF OF MEXICO THROUGH THE MAJORITY OF THE SHORT TERM FORECAST PERIOD. LATE IN THE PERIOD THE MODELS DO SHOW SOME FLATTENING OF THE RIDGE BEGINNING...BUT THIS SHOULD HAVE LITTLE EFFECT ON THE FORECAST AREA THROUGH FRIDAY NIGHT. PROBABILITY OF PRECIPITATION WILL BE QUITE LOW...BUT WITH THE HEAT AND ABUNDANT LOW LEVEL MOISTURE AN ISOLATED AFTERNOON THUNDERSTORM OR TWO WOULD NOT BE IMPOSSIBLE. I WILL BE USING THE LESS THAN 20 PERCENT WORDING EACH AFTERNOON AND EVENING IN THE ZONES. EXPECTED TEMPERATURES AND HUMIDITIES WILL PRODUCE MODERATELY HIGH HEAT INDEX VALUES THE NEXT COUPLE OF AFTERNOONS. RIGHT NOW ALTHOUGH HEAT INDEX VALUES PUSH INTO THE ADVISORY LEVEL FOR A SHORT TIME EACH AFTERNOON...OVERNIGHT LOWS ARE EXPECTED TO DROP BELOW 75 DEGREES ACROSS THE FORECAST AREA KEEPING US SHORT OF OUR HEAT ADVISORY CRITERIA. THE NEXT FEW SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THIS SITUATION FOR A POSSIBLE HEAT ADVISORY...ESPECIALLY ACROSS OUR CENTRAL GEORGIA COUNTIES. LONG TERM /SATURDAY THROUGH WEDNESDAY/... A SIGNIFICANT SHIFT IN THE UPPER LEVEL PATTERN BEGINS AS WE HEAD INTO THE EXTENDED FORECAST PERIOD. UPPER RIDGE BUILDS INTO THE CENTRAL U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A CORRESPONDING DEEPENING UPPER TROUGH ALONG THE ATLANTIC COAST. BY SUNDAY GEORGIA COMES UNDER INCREASINGLY STRONG NORTHWESTERLY FLOW. THIS SHOULD ALLOW OUR HOT TEMPERATURES TO MODERATE BACK TOWARD MORE SEASONAL NORMALS AND ALLOW PRECIPITATION CHANCES TO INCREASE SOME. AVIATION... FEW-SCT VFR WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH ISOLATED CONVECTION MAINLY N AND E. FEW-SCT VFR WILL BECOME SKC BY 10Z THU...WITH SOME SCT VFR DEVELOPING IN THE PM. W/WSW WINDS AROUND 10 KTS WILL BECOME LIGHT OVERNIGHT...THEN WNW AT 8-9 KTS AROUND 18Z. WILL HOLD OFF WITH INTRODUCING ANY VCTS/TS PROBS FOR THUR PM...GIVEN PERSISTENCE. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 94 71 98 71 / 40 10 10 10 10 ATLANTA 73 94 73 96 73 / 30 10 10 10 10 BLAIRSVILLE 66 90 66 93 66 / 40 10 10 10 10 CARTERSVILLE 69 94 69 96 69 / 30 10 10 10 10 COLUMBUS 73 99 74 99 74 / 20 10 10 10 10 GAINESVILLE 70 94 72 96 72 / 40 10 10 10 10 MACON 72 99 72 100 72 / 30 10 10 10 10 ROME 71 97 70 98 70 / 30 10 10 10 10 PEACHTREE CITY 68 95 68 97 69 / 20 10 10 10 10 VIDALIA 73 98 74 100 74 / 30 10 10 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...CLARKE...DAWSON... FANNIN...FORSYTH...GILMER...GLASCOCK...GREENE...GWINNETT... HALL...HANCOCK...JACKSON...JASPER...JONES...LUMPKIN...MADISON... MORGAN...NEWTON...OCONEE...OGLETHORPE...PUTNAM...ROCKDALE... TALIAFERRO...TOWNS...UNION...WALTON...WARREN...WHITE...WILKES. && 20
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT WED JUN 17 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED IN FAR NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE ELSEWHERE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD NORTHEAST FROM THE MID-SOUTH TOWARD ALABAMA AND GEORGIA THROUGH THURSDAY. A WEAK BACKDOOR COLD FRONT FROM NORTH CENTRAL INTO EAST CENTRAL GEORGIA EARLY THIS MORNING WILL DISSIPATE AND DRIFT BACK NORTHEAST BY AFTERNOON. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING AND DAMAGING DOWNBURST WINDS. THUNDERSTORMS ARE MOST LIKELY BETWEEN NOON AND MIDNIGHT. THE MOST LIKELY AREA FOR THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM ROME...TO ATLANTA...TO MILLEDGEVILLE. .DISCUSSION... A STRONG UPPER RIDGE CONTINUES TO BUILD NORTHEAST FROM THE MID- SOUTH INTO THE SOUTHEAST U.S. THIS RIDGE WILL BE CENTERED OVER ALABAMA BY THURSDAY AND ONLY DRIFT SLOWLY BACK WEST FRIDAY THROUGH SATURDAY. A WEAK BACKDOOR COLD DRIFTED WEST INTO NORTH CENTRAL AND NORTHEAST GEORGIA EARLY THIS MORNING. THIS FRONT IS EXPECTED TO RETREAT NORTHEAST BY AFTERNOON. ALTHOUGH THE UPPER ATMOSPHERE IS NOT PARTICULARLY CONDUCIVE TO THUNDERSTORM DEVELOPMENT...HOT TEMPERATURES IN THE MID 90S AND SURFACE DEWPOINTS IN THE LOW 70S ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...COMBINED WITH THE WEAK FRONT AND WEAK DISTURBANCES IN NORTHWEST FLOW ALOFT CIRCULATING AROUND THE PERIPHERY OF THE UPPER RIDGE...WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN NORTH AND NORTHEAST GEORGIA. THE HOT TEMPERATURES WILL CREATE A VERY UNSTABLE ENVIRONMENT WITH LIFTED INDICES OF -6 OR LOWER AND CAPES IN EXCESS OF 3000 BY AFTERNOON. THUS...ANY THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE. THERE IS ALSO THE POTENTIAL FOR A CONVECTIVE COMPLEX TO DRIFT SOUTH FROM TENNESSEE INTO NORTH OR NORTHEAST GEORGIA BY AFTERNOON AND EVENING. ANY SUCH SYSTEM WOULD HAVE THE POTENTIAL TO BRING MORE WIDESPREAD DAMAGING WINDS TO THE AREA. BECAUSE OF THE HOT TEMPERATURES...ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING DANGEROUS FREQUENT LIGHTNING. .OTHER HAZARDS... HEAT INDICES WILL APPROACH 105 DEGREES ACROSS MUCH OF CENTRAL AND PARTS OF NORTH GEORGIA THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY AT THIS TIME. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS...ESPECIALLY IN NORTHEAST GEORGIA...ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1019 PM EDT WED JUN 17 2009 GAZ005>007-180300- 1019 PM EDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN GILMER...FANNIN AND MURRAY COUNTIES UNTIL 1100 PM EDT... AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CISCO...MOVING SOUTHEAST AT 40 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS GILMER...FANNIN AND MURRAY COUNTIES THROUGH 1100 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CRANDALL...CISCO... GREGORY...TENNGA...CONASAUGA LAKE...JONES MILL...TAILS CREEK... MOUNTAINTOWN...CHERRY LOG...ELLIJAY...ROUNDTOP AND EAST ELLIJAY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
The Knoxville radar (KMRX), 151 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
19 thunderstorm wind, 3 hail, 3 lightning. Local standard time, as filed.
The public observed nickel-sized hail near Blairsville.
The Madison County Journal reported that lightning struck and killed an 8-year old quarter horse at a private residence on Fred Goss Road, just southeast of Danielsville. On Rogers Church Road, just northwest of Danielsville, a home was struck by lightning, which set an inside wire on fall. Damage was minimal as the fire was quickly extinguished by firefighters.
The Madison County 911 Center reported that many trees and and power lines were down across the county.
The Oglethorpe County 911 Center reported that several trees and power lines were down across the county, including the communities of Crawford, Lexington, Stephens, and Maxeys. Radar data suggests that the most significant wind damage occurred in the eastern part of the county.
The Clarke County 911 Center reported that a few trees were down around Athens.
The public reported that the roof was ripped off a barn by downburst thunderstorm winds. Part of the side of the barn was also torn off the structure by the strong winds. The resultant debris was scattered for several hundred feet downstream.
The Jackson County 911 Center reported that a number of trees and several power lines were down across the county. The Jackson Herald reported that numerous large old oak trees were down at the Shields-Ethridge Heritage Farm near Arcade. Some of these trees fell on the farm's historic outbuildings. The Athens Banner/Herald reported that 16 roads were blocked during the night from downed trees.
The Athens Banner/Herald reported several lightning incidents across eastern Jackson county as strong thunderstorms moved from northwest to southeast shortly after midnight EDT. The roof of a unit at the Oak Hill Apartments on Old Hull Road in Commerce was set on fire by a lightning strike. Also, near Commerce, a chicken house on Wilson Road was set on fire and completely destroyed. Further southeast on Birch Street in Nicholson, a barn was set on fire and destroyed by a lightning strike.
The public observed nickel-sized hail in the vicinity of Lakeshore Mall.
The Laurens County 911 Center reported that at least 10 trees were down, scattered about the county.
The Monroe County 911 Center reported that four trees were blown down in the far southern portion of the county.
The Bibb County Emergency Management Director reported that a number of trees were blown down across the western portion of the county.
Wind equipment at the University of Georgia mesonet site at Tennille recorded a wind gust of 58 mph. Several power lines were down east of Sandersville. In addition, the roof was blown off a barn east of Sandersville.
The ASOS at the Warner Robins Airport recorded a wind gust of 59 mph at 637 pm EDT. However, no damage to trees, power lines, or structures was reported from the area.
The Peach County 911 Center reported that at least a dozen trees were down across the county, especially in the northern part of the county around Powersville. Several trees were down on homes causing damage to the structures.
The Johnson County Emergency Management Director reported that a home was struck by lightning just north of Wrightsville causing damage to the structure.
The Johnson County Emergency Management Director reported that many trees and a number of power lines were down across the county from Wrightsville to Kite and southward toward Spann. Several roads were blocked from downed trees, including parts of Georgia Highway 15 south of Wrightsville. Two homes in the Kite area were completely destroyed from downed trees and strong winds. Two others homes in the area sustained minor to moderate damage. Several animal shelters and pole barns were damaged as well.
Augusta television stations reported that several large trees were down on Georgia Highway 23 between Garfield and Twin City in the far eastern part of the county.
The Laurens County 911 Center reported that six trees were blown down. The downed trees were scattered all the way from the northeast corner near Lovett to the southwest corner near Cadwell. Radar data suggests that the strongest winds occurred across the eastern part of the county from Lovett to Minter.
The Pulaski County Emergency Management Director reported that several trees (at least a dozen, possibly more) were down across the county. Some roads were blocked from downed trees. Radar data suggests that the strongest winds tracked across the county from northeast of Browndale to just west of Finleyson.
The Emanuel County 911 Center reported that several trees were down. Radar data suggests that most of this occurred between Stillmore and Norristown as an area of thunderstorms moved southwest across the county, initiated by the earlier thunderstorms that caused damage in the far eastern part of the county between Garfield and Twin City.
The Wilcox County 911 Center reported that several trees and power lines were down, scattered about the county. Radar data indicates that storms and strong winds, likely of 60 mph or possibly greater, affected the far western part of the county from the northwest corner of the county west of Pineview to just south of Pitts in the southwest part of the county.
The Toombs County Emergency Management Director reported that three trees were down around Lyons.
The public observed penny-sized hail.
The Dodge County Emergency Management Director reported that approximately six trees were down within the county. Most of the trees were located in the far southern part of the county around Rhine, although one tree was down on Georgia Highway 87 at Isham Springs Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180259, 185366, 181590, 181594, 181595, 181596, 182160, 185364, 182153, 182837, 182844, 182845, 182849, 182861, 182859, 182853, 182869, 183114, 182872, 182879, 183119, 183155, 183159, 183244, 183245.